Colorado, 2006

Wildfire in Colorado, June 18 to 30, 2006

June 18 to 30, 2006 · NWS PUB · 1 event in 1 county or zone

A huge wildfire erupted Sunday afternoon. Lightning started a small ground fire which was fanned by strong southwest winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A huge wildfire erupted Sunday afternoon. Lightning started a small ground fire which was fanned by strong southwest winds. The blaze quickly grew and eventually blackened nearly 14,000 acres. Hundreds of firefighters battled the wildfire, which closed the main route into the San Luis Valley from the east, La Veta Pass. The blaze also threatened hundreds of homes in Huerfano County, but efforts were successful in stopping the wildfire short. The fire was fully contained shortly before the end of the month. The fire started in the Malo Vega drainage (about 8 miles northeast of Fort Garland), but was incorrectly named Mato Vega, because a line on the topography map made the "l" look like a "t".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 2:42 AM MST, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 2:42 AM MST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
342 AM MDT SUN JUN 18 2006

.SHORT TERM...
(TODAY AND TONIGHT)

SHORTWAVE MOVING ACROSS THE NRN US ROCKIES IS SENDING A WEAK COLD
FRONT SOUTHWARD THROUGH THE NRN HIGH PLAINS.  LATEST MSAS PRESSURE
RISES HAVE BEEN WEAKENING WITH TIME AS SFC FRONT MAKES SLOW
SOUTHWARD PROGRESS THROUGH EASTERN WY.  SHORT RANGE MODELS INDICATE
FRONT WILL STALL OUT JUST NORTH OF THE AREA TODAY...AND WITH RIDGE
BUILDING OVER THE SOUTHWEST US...MID LEVEL TEMPS WILL WARM AROUND 3
TO 5 DEGREES OVER THOSE OF YESTERDAY...WHICH SHOULD PUT MAX TEMPS
BACK IN THE 90S ACROSS SOUTHEAST COLORADO...WITH UPPER 60S TO MID
80S FOR THE MOUNTAINS/HIGH VALLEYS.  WITH THE WARMER
TEMPERATURES...DAY TIME RELATIVE HUMIDITIES WILL DROP TO LESS THAN
15 PERCENT FOR MUCH OF THE AREA...HOWEVER WINDS SHOULD REMAIN FAIRLY
LIGHT...SO NO FIRE WEATHER HIGHLIGHTS ANTICIPATED.  MODEL SOUNDINGS
LOOK FAIRLY DRY...SO ASIDE FROM SOME SHALLOW CU DEVELOPING ACROSS
THE EASTERN MOUNTAINS...FCST SHOULD REMAIN DRY. FOR TONIGHT...SFC
HIGH PUSHES SOUTHWARD THROUGH THE PLAINS CAUSING EASTERLY WINDS TO
STRENGTHEN ACROSS THE SE CO PLAINS DURING THE EVENING HOURS.  THIS
SHOULD BRING SOME MODEST LOW LEVEL MOISTURE RETURN INTO SE CO
OVERNIGHT WITH DEW POINTS AGAIN PUSHING NEAR 50 ALONG THE CO/KS
BORDER.  KEPT MIN TEMPS ON THE WARM SIDE OF GUIDANCE VALUES.  -KT

.LONG TERM...
(MON THROUGH TUE)

...NEARING CRITICAL FIRE WEATHER CONDITIONS MON AND TUE...
...POTENTIAL ACTIVE WEATHER PATTERN WED THROUGH SAT...

MON AND TUE...LARGE UPPER LEVEL HIGH PRESSURE SYSTEM WILL BE
ANCHORED OVER NM/OLD MEXICO MON THROUGH TUE. THIS WILL PROMOTE
W-SWLY FLOW OVER THE CNTRL ROCKIES. FLOW DOES NOT APPEAR TO BE ALL
THAT STRONG. H5 WIND SPEEDS ARE ONLY FORECAST TO BE 20-25KTS.
POTENTIAL FOR SIGNIFICANT WIND GUSTS GREATER THAN 22KTS DOES NOT
APPEAR TO BE THAT GREAT. WILL GO WITH A 50-50 BLEND OF THE MET AND
MAV MOS GUIDANCE AND KEEP ANY GUSTS ABOVE 8K FT MSL. H7 TEMPERATURES
ARE FORECAST TO BE +18C TO +21C...SO MAXIMUM TEMPERATURES AROUND
100F ARE DOABLE BELOW 6K FT MSL. WITH THE S-SWLY RELATIVELY DRY
FLOW IN THE LOW LEVELS...SFC DEW POINTS SHOULD DROP DURING THE DAY
THANKS TO MIXING. DAYTIME HUMIDITY VALUES WILL BE LESS THAN 15
PERCENT...AND HAINES INDICES WILL BE 6 FOR MOST AREAS. OBVIOUSLY...
THE SEVERE TO EXTREME DROUGHT STRESSED FUELS ARE STILL IN PLACE.
ALL OF THIS SHOULD INCREASE THE CRITICAL FIRE WEATHER CONDITIONS
ON MON AND AGAIN TUE. HOWEVER...THE WIND PORTION OF THE CRITERIA
MAY NOT BE REACHED...SO WILL HOLD OFF ISSUING ANY FIRE WEATHER
HEADLINES. POPS AND WX ARE A CHALLENGE. NAM WANTS TO BREAK-OUT
ALMOST WIDESPREAD QPF MON AFTN-EVE. MODEL SOUNDINGS SHOW A STRONG
INVERTED-V THERMAL STRUCTURE...SO NOT SURE IF ANY PRECIPITATION
WILL REACH THE GROUND. NAM MODEL CAPE VALUES INCREASED SLIGHTLY
AND IS PROBABLY A REFLECTION OF SLIGHTLY HIGHER SFC DEW POINTS
BEING PROJECTED IN THE MODEL. THE GFS DOES NOT PRINT OUT ANY QPF
FOR MON AFTN-EVE. WILL GO WITH VERY LOW SILENT POPS ON MON AFTN-
EVE. IF THIS PRECIPTATION FORMS...A WEAK FRONTAL SURGE MAY MOVE
THROUGH ERN CO MON NGT-TUE AM. TUE IS A TOUGH CALL GIVEN THE
PATTERN. RELATIVELY WEAK WLY FLOW ALOFT WITH H7 TEMPERATURES +18C
TO +20C AGAIN. ALMOST SAME CONDITIONS AS MON. MAXIMUM TEMPERATURES
100F ARE DOABLE AGAIN BELOW 6K FT MSL. CURRENT LOW POPS LOOKS
GOOD.

WED THROUGH SAT...LOTS OF CHALLENGES THESE FORECAST PERIODS...
ESPECIALLY EAST OF THE CONTDVD. UPPER LEVEL HIGH JUST TO OUR S
WEAKENS AND SHIFTS A LITTLER FURTHER W PROMOTING W-NWLY FLOW OVER
THE CNTRL ROCKIES. THE BIGGEST CHALLENGE WILL BE THE RETURN OF
QUALITY LOW LEVEL MOISTURE ACROSS ERN CO AND THE POTENTIAL FOR
MAINLY AFTN-EVE SHRA/TSRA EACH DAYS. A LOT OF THIS WILL RELY ON
MESOSCALE CONVECTIVE SYSTEM FORMING OVER ERN CO AND THEN MIGRATING
EWD INTO THE PLAINS EACH NIGHT. FURTHER W TOWARDS THE CONTDVD...
RELATIVELY DRY CONDITIONS WILL BE LIKELY WITH LITTLE IN THE WAY
OF WETTING PRECIPITATION. THIS WILL KEEP THE CRITICAL FIRE WEATHER
CONDITIONS GOING IN THAT AREA. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

31/17
Hazardous weather outlook, Jun 18, 5:48 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT SUN JUN 18 2006

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS MAY BE INCREASING ACROSS
CENTRAL...SOUTH CENTRAL...AND SOUTHEAST COLORADO MONDAY AND AGAIN
TUESDAY. FOR MONDAY AND TUESDAY...IT WILL BE HOT...RELATIVELY
DRY...AND UNSTABLE. THE ONLY UNCERTAINTY IS HOW BREEZY OR WINDY IT
WILL GET. OTHERWISE...THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS
TUESDAY THROUGH SATURDAY...MAINLY EACH AFTERNOON AND EVENING. THE
MAIN THREAT FROM ANY THUNDERSTORM WILL BE HAIL LESS THAN 1/2 INCH
IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

KT/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
June 18, 12:30 PM MST to June 30, 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518572.